Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 113, NWS Pittsburgh, PA

August 25, 2016Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 25, 2016, 6:38 PM EDT for Venango County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 6:38 PM EDT (22:38 UTC)
Expired
Aug 25, 2016, 7:15 PM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS51 KPBZ 252238
SVRPBZ
PAC121-252315-
/O.NEW.KPBZ.SV.W.0113.160825T2238Z-160825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN VENANGO COUNTY IN NORTHWESTERN PENNSYLVANIA...

* UNTIL 715 PM EDT

* AT 637 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GUYS
  MILLS... OR 11 MILES EAST OF MEADVILLE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN
           SOME POWER OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  HASSON HEIGHTS...ROUSEVILLE...PLEASANTVILLE AND OIL CREEK STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4142 7957 4155 7993 4155 7991 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4159 7985 4160 7985 4160 7983 4162 7983
      4162 7961 4163 7956 4163 7952
TIME...MOT...LOC 2237Z 283DEG 25KT 4163 7992 

HAIL...<.75IN
WIND...60MPH
 
$$
34
2 follow-up statements
919 
WWUS51 KPBZ 252301
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT THU AUG 25 2016

PAC121-252315-
/O.CON.KPBZ.SV.W.0113.000000T0000Z-160825T2315Z/
VENANGO PA-
701 PM EDT THU AUG 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN VENANGO COUNTY...

AT 700 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TITUSVILLE...OR 10 MILES NORTH OF OIL CITY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
HASSON HEIGHTS...ROUSEVILLE...PLEASANTVILLE AND OIL CREEK STATE PARK.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4142 7957 4155 7993 4155 7991 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4159 7985 4160 7985 4160 7983 4162 7983
      4162 7961 4163 7956 4163 7952
TIME...MOT...LOC 2300Z 290DEG 20KT 4158 7976 

HAIL...<.75IN
WIND...60MPH
 
$$
049 
WWUS51 KPBZ 252312
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT THU AUG 25 2016

PAC121-252322-
/O.EXP.KPBZ.SV.W.0113.000000T0000Z-160825T2315Z/
VENANGO PA-
712 PM EDT THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VENANGO COUNTY WILL
EXPIRE AT 715 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4142 7957 4155 7993 4155 7991 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4159 7985 4160 7985 4160 7983 4162 7983
      4162 7961 4163 7956 4163 7952
TIME...MOT...LOC 2312Z 283DEG 25KT 4156 7967 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:26 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 2:26 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
226 PM EDT Thu Aug 25 2016

.SYNOPSIS...
Showers and thunderstorms will move through the area this evening
and tonight with very warm conditions continuing through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered to broken cumulus remains over the area late this
afternoon with dewpoints generally in the 70s across the board.
Convection is starting to develop from Indiana into lower Michigan
and southwest Ontario ahead of an eastward moving short wave
trough. The vast majority of large scale ascent associated with
this wave will move to the north of the area, however the trailing
edge of the wave combined with an uptick in shear late this
evening and CAPEs still elevated due to very high dewpoints will
mean a pretty good chance of showers and thunderstorms traversing
especially the northern reaches of the CWA late this evening. SPC
maintains a slight risk for severe thunderstorms with damaging
wind gusts and isolated tornadoes as the predominant threats.

In examining the 12z raob, PWATs were already 1.6 inches at that
time and KILN revealed 1.9 inches. As soupier air moves in, this
will mean that any storms that do develop will likely be copious
rainfall producers due to warm rain processes and a very high
freezing level. Likewise, this means hail will be a minimal threat
as the system moves through. Fries

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Upper ridge of high pressure centered over the Mid-Atlantic will
continue to build through the weekend. This, and a broad area of
surface high pressure drifting across our north will keep our
area dry through a majority of the weekend with a warming trend.
Dewpoint temperatures will drop back down to around 60 by Friday
night, but will slowly creep back up through Saturday and into
Sunday.

By Sunday, the very humid air mass will return with dewpoints in
the mid to upper 60s common. This, and a draw of warmer air from
the south will combine for high heat indices that may near 100
degrees. How warm we get Sunday may largely depend on the arrival
of clouds associated with a disturbance passing well to our
north. Model guidance indicates the potential for
afternoon/evening showers and thunderstorms as a mid-level wave
tries to flatten the upper ridge. With the best forcing riding
over the ridge and staying to our north, coverage of showers may
be limited.
Tax

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Little change in pattern is indicated through the first half of
next week with the southern U.S. upper high maintaining grip, but
with tropical system encroachment toward the Southeastern Coast. Shortwaves
with the zonal flow over the immediate area would support periodic,
and diurnally-supported precip chances for the long term. Low-confidence
slight to chance POPs were maintained for that eventuality as per
the latest Superblend guidance. Warm temperature can be expected
given the lack of any significant airmass alteration.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Showers and a few thunderstorms will encroach from the west
during the early portions of the forecast. Expect coverage and
intensity to continue to decrease overnight, so have only included
restrictions in a tempo group. Shortwave that has sparked the activity
will clear the area quickly this morning. Expect a quick return to
vfr conditions after sunrise.

.OUTLOOK /FRIDAY THROUGH MONDAY/...
Periodic restriction chances should persist through Friday with
the approach and passage of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 25, 9:45 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT THU AUG 25 2016

MDZ001-OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073>076-
WVZ001>004-012-021-509>514-261345-
GARRETT-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
945 AM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-PAZ007>009-013>015-020-261345-
TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-
945 AM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. THE MAIN THREATS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 25, 4:58 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT THU AUG 25 2016

OHZ039-040-049-252130-
HARRISON-TUSCARAWAS-CARROLL-
458 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...
SOUTHWESTERN CARROLL AND SOUTHEASTERN TUSCARAWAS COUNTIES...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...OR 9 MILES SOUTHWEST OF UHRICHSVILLE...MOVING EAST AT
30 MPH.

WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UHRICHSVILLE...CADIZ...NEWCOMERSTOWN...DENNISON...GNADENHUTTEN...
TUSCARAWAS...SCIO...MIDVALE...JEWETT...PORT WASHINGTON...BOWERSTON...
BARNHILL...STONE CREEK...LEESVILLE...STILLWATER...GILMORE...
TIPPECANOE...DEERSVILLE...TAPPAN LAKE AND LEESVILLE LAKE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 63 AND 74.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4053 8104 4027 8098 4025 8155 4040 8160
TIME...MOT...LOC 2058Z 263DEG 28KT 4033 8151

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:10 PM EDTSpecial Weather StatementPBZVenango35 min
Aug 25, 7:52 PM EDTSpecial Weather StatementPBZClarion38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.